Inflammation and swelling of the heart, a condition known as Myocarditis, has been identified in many youngsters who have received their dose of Pfizer-BioNTech COVID-19 vaccine. Although experts are still looking into the matter, the Centre for Disease Control and Prevention confirmed over 200 cases of myocarditis after COVID-19 vaccination in people 30 or below.
The Advisory Committee to the Centers for Disease Control and Prevention (CDC) is set to hold a meeting on June 18 to discuss the increase in the reported cases of Myocarditis disease, especially amongst the younger population, most often males.
According to Dr. Tom Shimabukuro, deputy director of the CDC’s Immunization Safety Office, 226 cases of Myocarditis or Pericarditis after vaccination in people younger than age 30 have been confirmed.
Myocarditis is a heart condition that leads to the inflammation of the heart muscles. The inflammation is a result of the body’s immune response to a certain infection, which leads to weakening and swelling of the heart.
This in turn reduces your heart’s ability to pump blood and oxygen, causing rapid or abnormal heart rhythms (arrhythmias). In severe cases, myocarditis can lead to heart failure, abnormal heartbeat and sudden death.
Subscribe to GreatGameIndia
According to the Myocarditis Foundation, the disease can affect anyone from young adults to kids and even toddlers.
However, people who are at a higher risk of developing this condition are those who have reached puberty through their early 30’s.
It has been reported that the male population is more susceptible to the illness than the females.
As per the CDC, this condition was more prevalent among young males who had gotten their second dose. “Most cases appear to be mild, and follow-up of cases is ongoing,” the CDC said to the press.
People who are diagnosed with Myocarditis often experience symptoms like chest pain, fatigue, dizziness, swelling of feet and ankle, arrhythmia, and in severe cases cardiac arrest. Most patients however show mild to no symptoms, dodging early diagnosis.
Apart from the CDC report, Israel’s health ministry also reported 275 such cases, of people who had received their Pfizer-BioNTech vaccines from December 2020 to May 2021.
A study commissioned by the Israeli health ministry stated “a probable link between receiving the second dose (of Pfizer) vaccine and the appearance of myocarditis among men aged 16 to 30.”
Recently, the European Medicines Agency’s (EMA) safety committee added another blood condition to the potential side effects of AstraZeneca’s vaccine branded as Covishield in India – the Capillary Leak Syndrome.
Capillary leak syndrome is a condition that causes fluid to leak out of blood vessels and could cause very low blood pressure, leading to pain, nausea and tiredness or, in the worst case, kidney failure and strokes.